Local authorities suspect a relatively new drug to be responsible for the apparent overdose of a high school student from Mountain View who was found unresponsive on Steven's Creek Trail on Tuesday, March 11.
"It has very long-lasting effects and is extremely dangerous," a police department press release warned. "Signs and symptoms vary depending on the individual, however, if you suspect they have ingested DOC immediately call 9-1-1."
According to Sgt. Saul Jaeger, public information officer with the Mountain View Police Department, DOC is chemically similar to several other illegal synthetic drugs. However, beyond knowing some of the drug's effects, Jaeger said the police department still has a lot to learn about DOC.
"We're still learning about this," Jaeger said. "It's still pretty new."
A search of the online drug database Erowid.com and DEA documents, suggests that the drug is similar to a whole class of stimulant/hallucinogens, known as "hallucinogenic phenethylamines."
According to the DEA, these drugs are relatively new and obscure, and as such "forensic toxicology laboratories, crime laboratories and medical examiner's laboratories do not routinely test" for them.
Considering how little is known about the drug, Mountain View police Chief Scott Vermeer and Barry Groves, superintendent of the Mountain View-Los Altos Union High School District, sent out a letter encouraging local parents to "maintain an open dialogue about the very real dangers of drug use, abuse and experimentation."
The letter urged parents to "ask questions and stay informed."
For more information on the drug, click this link to an extensive report from the DEA, which discusses DOC and its various other analogs.
This story contains 346 words.
If you are a paid subscriber, check to make sure you have logged in. Otherwise our system cannot recognize you as having full free access to our site.
If you are a paid print subscriber and haven't yet set up an online account, click here to get your online account activated.